Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 23, 2004

May 23, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 2:20 PM EST, 10 hours 25 minutes earlier.

Area forecast discussion, May 22, 2:20 PM EST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SAT MAY 22 2004

.DISCUSSION...
OVER THE NEXT FEW DAYS, SOUTHWEST WINDS WILL CONTINUE TO KEEP HUMID
AIR ACROSS THE UPPER OHIO VALLEY. IN SHORT-TERM, MESO-ANALYSIS OF
INSTABILITY AND LIFTING MECHANISMS INDICATES THERE IS THE POTENTIAL
FOR THUNDERSTORMS WITH SEVERE AND FLOODING CAPABILITIES. SPC AND HPC
DISCUSSIONS CONCUR WITH THIS THINKING. SO FLOOD WATCH EXTENDED UNTIL
8 AM SUNDAY. SOME COUNTIES STILL WITH FLOODING FROM LAST NIGHTS
STORMS. IF COMPLEX ENTERING INDIANA HOLDS TOGETHER...IT SHOULD MOVE
THROUGH CLOSE TO MIDNIGHT WITH NUMEROUS THUNDERSTORMS. ONLY 1 INCH
OF RAIN NEEDED FOR FLOODING TO BEGIN.

THE EXTENDED GFS SHOWS THE UPPER FLOW CONTINUING FROM THE
SOUTHWEST...SO CHANCE OF THUNDERSTORMS CONTINUES...EXCEPT ONE OR TWO
DAYS LATE WEEK. ...GIORDANO
&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        65  84  66  82 /  50  40  40  40
WHEELING,   WV        65  84  66  82 /  50  40  30  30
MORGANTOWN, WV        64  84  65  82 /  40  30  30  30
ZANESVILLE, OH        67  87  67  83 /  40  30  20  30
NEW PHILADELPHIA, OH  66  84  66  82 /  40  40  30  40
FRANKLIN, PA          65  82  66  78 /  60  40  40  40
DUBOIS, PA            65  82  63  78 /  60  40  40  30
LATROBE, PA           65  83  65  79 /  50  40  40  30
BUTLER, PA            65  83  65  81 /  60  40  40  40
INDIANA, PA           66  83  65  79 /  50  40  40  30
OAKLAND, MD           64  80  63  80 /  40  30  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 13 COUNTIES.
OH...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 6 COUNTIES.
WV...FLOOD WATCH UNTIL 8 AM SUNDAY FOR 3 NORTHERN COUNTIES.
MD...NONE.
&&

11/14
Hazardous weather outlook, May 22, 3:05 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT SAT MAY 22 2004

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221017-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-
MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER
WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
405 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. THE PRIME THREAT IS DAMAGING WIND AND LARGE
HAIL. HOWEVER THE THREAT OF TORNADOES CANNOT BE RULED
OUT...PARTICULARLY OVER NORTHWESTERN PENNSYLVANIA.

THERE IS ALSO A THREAT OF FLOODING FROM HEAVY THUNDERSTORM RAINS.
SOME AREAS ALREADY HAVE FLOODING. ANY LOCATION GETTING MORE THAN 1
INCH OF RAIN CAN HAVE FLOODING. A FLOOD WATCH IS IN EFFECT FOR MANY
COUNTIES UNTIL 8 AM SUNDAY.

THERE CAN BE SHORT PERIODS OF FREQUENT LIGHTNING.

THE THUNDERSTORMS WILL BE SCATTERED ACROSS THE UPPER OHIO VALLEY
EARLY THIS EVENING. HOWEVER A COMPLEX OF THUNDERSTORMS MOVING
EASTWARD OUT OF INDIANA CAN CAUSE MORE NUMEROUS THUNDERSTORMS ACROSS
THE UPPER OHIO VALLEY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE THAT SCATTERED STORMS MAY BECOME SEVERE
AGAIN ON SUNDAY AND MONDAY.  THE PRIMARY SEVERE THREAT WILL BE FROM
HAIL AND DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NET ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, May 22, 9:04 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            5 E LISBON              40.78N 80.67W
05/22/2004                   COLUMBIANA         OH   EMERGENCY MNGR

            SR 154 FLOODED FROM LITTLE BEAVER CREEK.

0930 PM     FLOOD            DARLINGTON              40.81N 80.42W
05/22/2004                   BEAVER             PA   EMERGENCY MNGR

            SR 51 FLOODED. SOME HOUSES STILL ISOLATED BY FLOODING
            FROM NORTH FORK LITTLE BEAVER CREEK.

0930 PM     FLOOD            3 W NEW CASTLE          41.00N 80.40W
05/22/2004                   LAWRENCE           PA   EMERGENCY MNGR

            SEVERAL ROADS...INCLUDING NASHUA RD...STILL FLOODED FROM
            THE MAHONING RIVER.

0930 PM     FLOOD            ELLWOOD CITY            40.86N 80.28W
05/22/2004                   LAWRENCE           PA   EMERGENCY MNGR

            SR 351 FLOODED FROM CONNEQUENESSING CREEK.

&&
Special weather statement, May 22, 9:13 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 PM EDT SAT MAY 22 2004

PAZ007>009-013>016-020>023-029-030-230313-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
1013 PM EDT SAT MAY 22 2004

TORNADO WATCH #252 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FOREST           INDIANA          JEFFERSON
LAWRENCE         MERCER           VENANGO          WASHINGTON
WESTMORELAND

The radar

The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 23, 12:45 AM EST
Where
Mercer County, 4 mi N of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -80.383

Tree tops broken off by wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399330.